A review published in JAMA Cardiology reports that while patients with severe aortic stenosis are increasingly undergoing transcatheter aortic valve replacement (TAVR) procedures in place of surgery, there is little evidence on how best to utilize adjunctive antithrombotic therapy after the treatment.
Practical Cardiology Editorial Staff
Earlier this year, the American College of Cardiology and the American Heart Association updated treatment guidelines for the primary prevention of cardiovascular disease. They discourage the use of aspirin for this purpose, but in high-risk patients who are not at risk of bleeding, aspirin continues to be part of combination treatment regimens. In this slideshow, we highlight recent findings on aspirin use.
A 66-year-old woman was experiencing severe fatigue and jaw pain for more than an hour. When she started feeling short of breath, she was worried enough to head to the ED. She vomited while waiting to be seen and broke out into a cold sweat. Until this event, she had been enjoying her first year of retirement and was rarely at the doctor. What's your diagnosis?
A 58-year-old man went to the emergency department (ED) with chest pain he described as “ripping.” The pain radiated down his back. In the ED, he complained of abdominal pain and monoparesis of his left leg. What's your diagnosis?
An 80-year-old woman who was wheelchair bound due to congestive heart failure was brought to the ED complaining of left-sided chest pain, shortness of breath, cough and syncope. An ECG showed tachycardia. What's your diagnosis?
A 41-year-old man whose ECG shows an ST elevation with an upwardly convex descent to an inverted T wave in leads V1 and V2. Labs showed hyperkalemia. What's your diagnosis?
A 34-year-old woman with a history of mitral valve prolapse suddenly came down with a fever and chills soon after a dental cleaning.
An 83-year-old woman with kidney disease was brought to the ED for heart palpitations and shortness of breath. What's your diagnosis?
A 68-year-old man was rushed to the ED with shortness of breath and hypotension after passing out at home. EMTs reported tachycardia and decreased heart sounds, and noted the patient’s neck vein was distended. What's your diagnosis?
Does caffeine increase or decrease the risk of new onset AF? Find out with our T/F quiz on results of a new meta-analysis.